Risedronate sodium side effects

Hi have taken this for 3 weeks for bone protection & am wondering if it's the cause of sudden onset of indigestion. Had a dreadful night last night & we were away from home with no medicine cupboard on hand!! This has been building for a couple of weeks I realise & thought it might be my attempt to reduce Omeprazole from 20mg to 10mg.

Also have a bit of a rash on my tummy & upper inner thighs. May not be related.

As I have a slight risk to a femur ( according to my bone scan) I think it's just not worth it. Also had terrible nausea with AA!! Would really appreciate some feed back.

Use live yoghurt every day, by-the-way.

8 Replies

  • Severe or ongoing indigestion is considered a serious side effect of risedronate. and it is advised that you contact your doctor right away. I do hope that you get sorted quickly. Why are you on osteoporosis medication? Did you have a DXA scan, or other risk factors besides corticosteroids?

  • Thanks HeronMS. Yes, I asked for a Dexa scan after a 3 year gap & was told I had a moderate risk in a femur, 3 years ago I had good bone density. I am hating these drugs! So if I had not asked for the scan I would not be struggling to find something to suit me & wonder if it's worth the struggle!

    Will talk to my GP.

  • I had a fractured left femur which then snapped two and a half years ago which my consultant said was caused by the Alendronic Acid I had been told to take. This has been pinned but not healed and apparently the steroids are to blame. I also have a stress fracture in the right femur.....waiting for that to snap one day although I am scared that if they pin it like the left that will not knit either.

    My bone scans ( long after taking the AA) were perfect so I had no need to take the AA, I would suggest that if you have had a scan and your bones are fine you could cut it out. I'm told that stress fractures of the femur are not unusual when taking AA.

    Look after your femur.....believe me not being able to weight bear on both legs and having to get around on crutches with PMR mainly in the shoulders, upper arms and thighs does not make for an easy life.

  • What was the reading for the femur? It all depends on how big that risk is - and I personally would have to be convinced it was pretty high to take any of the bisphosphonates. Risendronate is still one, it just has different side effects and is felt to be generally better for the stomach so is the next on the list to work through. I would certainly start by stopping the risendonate and see if the problems go away and look for alternatives if they are really needed.

    If you are in the UK the National Osteoporosis Society has a superb helpline where they will talk it through with you. The site is available to everyone.


    Helpline 0808 800 0035

    There are a lot of other approaches - and if the risk is small, then there are far more important things to look at than just popping a pill.

  • Please this drug can make holes in your esophagus. Don't question where the pain is coming from for sure it's the meds. I use a proton pump inhibitor every day and when I started actonel on that day I did not and I thought I would die from the pain. I am about to try Fosamax which I used many years ago and did OK. But again you have to protect your esophagus and your stomach. Only on the day you take the bone meds......you take no other meds before.

  • I have been taking risedronate for approx 18 months . Following a wrist fracture Dexa scan showed I have osteoporosis in my hips ( despite walking every day for approx an hour with dogs) and am osteopenic in my spine. The risedronate gave me indigestion for a couple of months but then settled. I used to leave eating until at least an hour after taking it and was careful what I ate and avoid bending for at least an hour . Since starting pred in Oct I have to eat sooner so I can take the pred ! I am really concerned about femur fractures and the pred has now greatly increased the risk of more bone loss. My mum has osteoporosis and has been taking risedronate for approx five years, fell on Tues night and is in hospital here in Belfast waiting for surgery for a broken hip where femur goes into her joint. The femur is shattered. If you have an alternative to risedronate take it! Good Luck

  • Yes - it does help if they CHECK with a dexascan to be sure the stuff is actually helping! Had they been checking her vit D and calcium levels? If they are low all the bisphosphonate in the world can't make bone ...

    All the best for your mum

  • She has had absolutely no checks at all! Thanks for the good wishes, she is in the recovery room right now and we are waiting for news

You may also like...